×

zbMATH — the first resource for mathematics

The group of parenthesized braids. (English) Zbl 1160.20027
Summary: We investigate a group \(B_\bullet\) that includes Artin’s braid group \(B_\infty\) and Thompson’s group \(F\). The elements of \(B_\bullet\) are represented by braids diagrams in which the distances between the strands are not uniform and, besides the usual crossing generators, new rescaling operators shrink or stretch the distances between the strands. We prove that \(B_\bullet\) is a group of fractions, that it is orderable, admits a non-trivial self-distributive structure, i.e., one involving the law \(x(yz)=(xy)(xz)\), embeds in the mapping class group of a sphere with a Cantor set of punctures, and that Artin’s representation of \(B_\infty\) into the automorphisms of a free group extends to \(B_\bullet\).

MSC:
20F36 Braid groups; Artin groups
57M25 Knots and links in the \(3\)-sphere (MSC2010)
57S05 Topological properties of groups of homeomorphisms or diffeomorphisms
20N02 Sets with a single binary operation (groupoids)
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Bar Natan, D., Non-associative tangles, (), 139-193 · Zbl 0888.57008
[2] Bar Natan, D., On associators and the Grothendieck-teichmuller group I, Selecta math., 4, 183-212, (1998) · Zbl 0974.16028
[3] Birman, J., Braids, links, and mapping class groups, ()
[4] Brieskorn, E., Automorphic sets and braids and singularities, Braids contemp. math., 78, 45-117, (1988) · Zbl 0716.20017
[5] M. Brin, The algebra of strand splitting. I. A braided version of Thompson’s group V, Int. J. Algebr. Comput., to appear. · Zbl 1169.20021
[6] M. Brin, The algebra of strand splitting. II. A presentation for the braid group on one strand, J. Group Theory, to appear. · Zbl 1170.20306
[7] M. Brin, On the Zappa-Szép product, arXiv math.GR/040644.
[8] Brown, K.; Geoghegan, R., An infinite-dimensional torsion-free \(\textit{FP}_\infty\) group, Invent. math., 77, 367-381, (1984) · Zbl 0557.55009
[9] Burde, G.; Zieschang, H., Knots, (1985), de Gruyter Berlin · Zbl 0568.57001
[10] Cannon, J.W.; Floyd, W.J.; Parry, W.R., Introductory notes on richard Thompson’s groups, Ens. math., 42, 215-257, (1996) · Zbl 0880.20027
[11] R. Charney, J. Meier, K. Whittlesey, Bestvina’s normal form complex and the homology of Garside groups, Geom. Dedicata, to appear. · Zbl 1064.20044
[12] J. Crisp, L. Paris, Representations of the braid group by automorphisms of groups, invariants of links, and Garside groups, Pacific J. Math., to appear. · Zbl 1147.20033
[13] Dehornoy, P., Braid group and left distributive operations, Trans. amer. math. soc., 345-1, 115-151, (1994) · Zbl 0837.20048
[14] Dehornoy, P., Groups with a complemented presentation, J. pure appl. algebra, 116, 115-137, (1997) · Zbl 0870.20023
[15] Dehornoy, P., Braids and self-distributivity, () · Zbl 0958.20033
[16] Dehornoy, P., Complete positive group presentations, J. algebra, 268, 156-197, (2003) · Zbl 1067.20035
[17] Dehornoy, P., The group of fractions of a torsion free lcm monoid is torsion free, J. of algebra, 281, 303-305, (2004) · Zbl 1064.20054
[18] P. Dehornoy, Geometric presentations of Thompson’s groups, J. Pure Appl. Algebra, to appear. · Zbl 1150.20016
[19] Dehornoy, P.; Dynnikov, I.; Rolfsen, D.; Wiest, B., Why are braids orderable?, () · Zbl 1048.20021
[20] Fenn, R.; Rourke, C.P., Racks and links in codimension 2, J. knot theory ramif., 343-406, (1992) · Zbl 0787.57003
[21] L. Funar, C. Kapoudjian, On a universal mapping class group in genus zero, Geophys. Astrophys. Fluid Dynamics, to appear. · Zbl 1078.57021
[22] Garside, F.A., The braid group and other groups, Quart. J. math. Oxford, 20-78, 235-254, (1969) · Zbl 0194.03303
[23] Greenberg, P.; Sergiescu, V., An acyclic extension of the braid group, Comment. mat. helvetici, 66, 109-138, (1991) · Zbl 0736.20020
[24] C. Kapoudjian, V. Sergiescu, An extension of the Burau representation to a mapping class group associated to Thompson’s group T, Contemp. Math., to appear. · Zbl 1138.20040
[25] Joyce, D., A classifying invariant of knots: the knot quandle, J. pure appl. algebra, 23, 37-65, (1982) · Zbl 0474.57003
[26] Larue, D.M., On braid words and irreflexivity, Algebra univ., 31, 104-112, (1994) · Zbl 0793.08007
[27] MacLane, S., Natural associativity and commutativity, Rice univ. stud., 49, 28-46, (1963) · Zbl 0244.18008
[28] McKenzie, R.; Thompson, R.J., An elementary construction of unsolvable word problem in group theory, (), 457-478
[29] Picantin, M., The center of thin Gaussian groups, J. algebra, 245-1, 92-122, (2001) · Zbl 1002.20022
[30] Shpilrain, W., Representing braids by automorphisms, Internat. J. algebra comput., 11-6, 773-777, (2001) · Zbl 1024.20036
[31] Matveev, S.V., Distributive groupoids in knot theory, Math. sbornik, 119, 1-2, 73-83, (1982) · Zbl 0523.57006
[32] Thompson, R.J., Embeddings into finitely generated simple groups which preserve the word problem, (), 401-441
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.